Iowa, 2009

Damaging Wind in Iowa, August 16, 2009

August 16, 2009 · NWS DMX · 1 event in 1 county or zone

A cold front advanced into Iowa from the west during the early morning hours of the 16th. A line of thunderstorms formed ahead of the cold front in a low shear environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front advanced into Iowa from the west during the early morning hours of the 16th. A line of thunderstorms formed ahead of the cold front in a low shear environment. In fact, only 20 kts or less of shear was available in the area and there was virtually no CAPE available. A mesoscale convective system from the west advanced into Iowa, fed on a 55 kt low level jet. The storms were weakening as they progressed eastward. One of them produced a microburst in the city of Atlantic in Cass County. A three block by one half block section in the center of the city between 10th and 11th street received damage. Numerous large trees were uprooted and branches up to 3 feet in diameter were broken. Winds were estimated at 75 MPH. No structures were damaged by the winds however.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 16, 2:25 AM CST, 1 hour earlier.

Area forecast discussion, Aug 16, 2:25 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 AM CDT SUN AUG 16 2009

.SHORT TERM.../TODAY/
MAIN SHORTWAVE NOW ENTERING THE WESTERN PORTION OF THE FORECAST AREA
THIS MORNING.  ALONG WITH AN APPROACHING COLD FRONT...PLENTY OF
MOISTURE AND MODEST SFC CONVERGENCE ALONG THE FRONT...WILL SEE
SHOWERS AND THUNDERSTORMS FILL IN TODAY WITH LIKELY TO CATEGORICAL
POP OVER MUCH OF THE AREA. RAINFALL AMOUNTS MAY REACH THE ONE TO TWO
INCH CATEGORY AS ROUNDS OF STORMS CROSS OVER THE AREA TODAY. OVER
THE SOUTHEAST...THE FRONT IS EXPECTED TO SLOW DOWN WITH SOME
TRAINING OF CELLS POSSIBLE EARLY THIS MORNING.  FFG IS GENERALLY IN
THE 1 TO 3 INCH RANGE MOST AREAS WITH SOME CONCERNS OVER THE
SOUTHEAST TODAY...MOST OF THE REGION CAN HANDLE MODERATE TO AT TIMES
HEAVY RAINFALL THROUGH THIS AFTERNOON. AS THE DAY PROGRESSES...THE
DEEPER LOW LEVEL FLOW WILL SHIFT EAST AND BETTER CHANCES FOR THUNDER
WILL SHIFT EAST AND SOUTHEAST AS WELL AFTER THE NOON HOUR. TEMPS TO
BE HELD DOWN TODAY WITH THE CLOUDS AND RAINFALL.

.LONG TERM.../TONIGHT THROUGH SATURDAY/
CHCS FOR SIG TSRA THIS EVE ARE PREDICATED ON HOW MUCH
DESTABILIZATION WE CAN ACHIEVE THIS AFTN.  ATTM...THAT APPEARS
QUESTIONABLE AND FEEL THE SVR THREAT IS LMTD. NONE THE LESS...XPCT
TO SEE A CONT CHC FOR TSRA OVR THE SERN PART OF THE STATE WITH FNTL
BNDRY STALLNING OUT TONIGHT.  MON IS PROBLEMATICAL WITH THE AREAL
EXTENT OF THE PCPN AREA AS WAVE LIFTS NEWD ALNG STALLED FNTL BNDRY
IN RESPONSE TO NEXT S/WV.  FELL THE NAM IS TOO FAR N WITH THE PCPN
AND WILL KEEP MOST OF THE ACTIVITY LMTD TO THE SERN THIRD OF THE
STATE.  WILL SEE A BRK BY LATER MON NGT INTO TUE.  NEXT SYS SLATED
TO ARRIVE LATER TUE NGT INTO WED NGT.  SYS QUITE DYNAMIC FOR MID AUG
AND UPPED POPS FOR WED.  A BETTER CHC FOR SIG CONVECTION WITH THIS
SYS AS COMBO OF DESTABILIZATIN AND DYNAMICS ARE IN PLACE.  SOUNDINGS
PRESENT A MOSTLY UNIDIRECTIONAL SHEAR PROVILE WITH A DECENT INVERTED
"V" PRESENT...SUGGESTIVE OF THE POTENTIAL FOR MORE OF A WND/A
EVENT.  NOT MUCH ADJ TO TEMPS FROM GOING FCST, THOUGH SHAVED A FEW
DEG HERE AND THERE...NOTHING MORE THAN 1 OR 2 THOUGH.  WEEK AHD WL
TEND TO BE AOB NORMAL.

&&

.AVIATION...16/12Z
OVERNIGHT SHRA/TSRA SHOULD BEGIN TO EXIT BY OR SHORTLY AFTER
14Z...EXCEPT AT KOTM WHERE IT MAY LINGER FURTHER INTO THE MORNING.
AFTER A BRIEF BREAK...A COLD FRONT MOVING INTO THE AREA IN THE LATE
AFTERNOON/EVENING MAY TRIGGER ADDITIONAL STORMS. SOME QUESTION AS TO
THE EXTENT GIVEN CURRENT CLOUD COVER AND RESIDUAL SHOWERS OVER
WESTERN SECTIONS. EVEN ASIDE FROM PRECIPITATION CIGS ARE TRICKY
THROUGH THE TAF PERIOD WITH INCREASING LOW-LEVEL MOISTURE AND THEN
COLD AIR ADVECTION BEHIND THE FRONT TOMORROW EVENING. FOR NOW HAVE
LEFT CIGS AND VSBYS VFR EXCEPT FOR THE SOUTHEAST WHERE KOTM MAY HAVE
MVFR BR BY 03Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...MS AUG 09
AVIATION...REV
Hazardous weather outlook, Aug 15, 2:20 PM CST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT SAT AUG 15 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-162030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
320 PM CDT SAT AUG 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL AFFECT MOST OF THE REGION
TONIGHT...WITH THE GREATEST THREAT NORTHWEST OF A LINE THROUGH
CORYDON AND MONTEZUMA. LOCALLY HEAVY RAINFALL IS POSSIBLE THIS
EVENING MAINLY ALONG AND WEST U.S. HIGHWAY 65. WIDESPREAD
FLOODING OR FLASH FLOODING IS NOT EXPECTED HOWEVER.

THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL CONTINUE SUNDAY AND SUNDAY NIGHT OVER THE
ENTIRE REGION...AND OVER THE SOUTHEAST THIRD INTO MONDAY. SEVERE
THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING. THE MAIN
THREAT WILL BE LARGE HAIL WITH HIGH WINDS A SECONDARY THREAT.

ADDITIONAL THUNDERSTORMS ARE EXPECTED FOR WEDNESDAY INTO THURSDAY.
AT THIS TIME IT APPEARS THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM MID AFTERNOON INTO EARLY
EVENING ON SUNDAY.

ZOGG/JOHNSON

The radar

The Omaha radar (KOAX), 113 km away, was scanning. The volume nearest the first event began at 09:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
August 16, 3:25 AM CST
Where
Cass County, 0.28 mi E of Atlantic to 0.52 mi E of Atlantic
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
41.401, -95.015

An apparent microburst downed trees and branches in Atlantic through the center of town between 10th and 11th street. The damage path was about 3 blocks long. Whole trees were downed, up to 3 feet in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180418.